Alert archive / North Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Bismarck, ND

June 26, 20095 counties in North Dakota

NWS Bismarck, ND issued this flash flood warning at Jun 26, 2009, 9:13 PM CDT for 5 counties in North Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2009, 9:13 PM CDT (02:13 UTC)
Expired
Jun 27, 2009, 12:00 AM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Burleigh County, ND, Kidder County, ND, Morton County, ND, Sheridan County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 36 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 10:22 PM CDTHEAVY RAIN 3.64 E Bismarck, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1750 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 270213
FFWBIS
NDC015-043-059-083-103-270500-
/O.NEW.KBIS.FF.W.0010.090627T0213Z-090627T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL MIDNIGHT CDT

* AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL REPORTS OF ONE TO THREE INCHES HAVE          
  OCCURRED...WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE THROUGH   
  MIDNIGHT. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BISMARCK...ARENA...BALDWIN...BOWDON...CHASELEY...DAWSON...
  DENHOFF...DRISCOLL...EMRICK...FESSENDEN...FORT RICE...GOODRICH...
  HAMBERG...HARVEY...HEATON...HUFF...HURDSFIELD...LINCOLN...MANDAN...
  MANFRED...MARTIN...MCCLUSKY...MCKENZIE...MENOKEN...MOFFIT...
  PETTIBONE...REGAN...ROBINSON...ST. ANTHONY AND STEELE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4640 10102 4716 10078 4716 10075 4732 10073
      4733 10068 4748 10068 4767 10062 4767 10059
      4786 10056 4784 9947 4664 9950 4664 10064
      4658 10056 4644 10060 4641 10065

$$

SIMOSKO
1 follow-up statement
724 
WGUS73 KBIS 270503
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1203 AM CDT SAT JUN 27 2009

NDC015-043-059-083-103-270517-
/O.EXP.KBIS.FF.W.0010.000000T0000Z-090627T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHERIDAN ND-WELLS ND-KIDDER ND-BURLEIGH ND-MORTON ND-
1203 AM CDT SAT JUN 27 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
MORTON...BURLEIGH...KIDDER...WELLS AND SHERIDAN COUNTIES HAS BEEN
ALLOWED TO EXPIRE...

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD ADVISORY 
THAT WILL BE IN EFFCT UNTOL 530 AM CDT.


LAT...LON 4640 10102 4716 10078 4716 10075 4732 10073
      4733 10068 4748 10068 4767 10062 4767 10059
      4786 10056 4784 9947 4664 9950 4664 10064
      4658 10056 4644 10060 4641 10065

$$

ABELING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 4:20 AM CDT, 16 hours 53 minutes earlier.

Area forecast discussion, Jun 26, 4:20 AM CDT, 16 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT FRI JUN 26 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
AT 3 AM CDT THIS MORNING A SURFACE TROUGH HAS MOVED INTO WESTERN
NORTH DAKOTA. THE TROUGH IS FORECAST TO MOVE SLOWLY EAST...TO
CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...AND TO THE RED RIVER
VALLEY BY MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP IN THE NORTHWEST AND NORTH CENTRAL WITH ISOLATED
DEVELOPMENT ELSEWHERE AND ARE LIKELY TO PERSIST THROUGH THE
MORNING WITH INCREASED DEVELOPMENT IN THE AFTERNOON. THE NAM AND
GFS BOTH SHOW HIGH PRECIPITABLE WATER AND A K INDEX 35 OR HIGHER
ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...LEADING
TO POTENTIAL FOR HEAVY RAIN FROM THUNDERSTORMS. THE GFS INDICATES
700 MB WINDS OF 10 TO 15 KTS AND THE LAYER STORM MOTION WINDS ARE
EQUALLY LIGHT INDICATING SLOW MOVING THUNDERSTORMS.
CONSEQUENTLY...WILL ISSUE A FLASH FLOOD WATCH FOR CENTRAL AND
PARTS OF NORTH CENTRAL NORTH DAKOTA. IN ADDITION...APPEARS THAT
STRONG CAPE WITH LITTLE CIN POINTS TOWARD POTENTIALLY SEVERE
THUNDERSTORMS. COLD ADVECTION BEHIND THE TROUGH TONIGHT INTO
SATURDAY WILL COOL THE TEMPS BUT COULD SEE SOME THUNDERSHOWERS IN
THE AFTERNOON DUE TO CONVECTION IN THE COOLER AIRMASS. RIDGING
ALOFT WILL KEEP SATURDAY NIGHT AND SUNDAY DRY.

.LONG TERM...MONDAY THROUGH THURSDAY...
EXTENDED PERIOD WILL BEGIN WITH UPPER LOWS OVER WESTERN CANADA AND
THE GREAT LAKES ON MONDAY. THIS WILL RESULT IN A FRONTAL SYSTEM
PASSAGE MONDAY NIGHT AND TUESDAY ASSOCIATED WITH THE WESTERN
CANADIAN UPPER LOW. TRAILING COLD FRONT EXPECTED TO BE THE FOCUS FOR
SCATTERED THUNDERSTORMS INTO TUESDAY AND TUESDAY NIGHT. MAIN
DYNAMICS NORTH OF THE REGION BUT RELATIVELY STRONG MID LEVEL FLOW
SHOULD BE SUFFICIENT FOR WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS.

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES FRIDAY
MORNING. AT 12Z...A COLD FRONT IS FORECAST TO EXTEND FROM MANITOBA
ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA. THIS FRONT
WILL MOVE SLOWLY EAST TODAY AND WILL BE THE FOCUS FOR THUNDERSTORMS
ACROSS MAINLY CENTRAL AND EASTERN NORTH DAKOTA. ABUNDANT LOW LEVEL
MOISTURE AND SLOW MOVING FRONTAL SYSTEM WILL MAKE HEAVY RAIN A
POSSIBILITY. THIS THREAT WILL OCCUR OVER CENTRAL AND EASTERN NORTH
DAKOTA AFTER 4 PM CDT THIS AFTERNOON AND OVERNIGHT. UNTIL THEN THE
EARLY PERIOD OF THE TAFS WILL BE VFR WITH WIDELY SCATTERED
THUNDERSTORMS MAINLY ACROSS THE NORTH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY MORNING
FOR NDZ005-013-022-023-025-034>037-042-045>048-050-051.

&&

TSW/WAA
Hazardous weather outlook, Jun 26, 7:24 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT FRI JUN 26 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
724 PM CDT FRI JUN 26 2009 /624 PM MDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH AND TORNADO WATCH ARE IN EFFECT FOR
ALL BUT EXTREME WESTERN NORTH DAKOTA TONIGHT. A FLASH FLOOD WATCH
IS ALSO IN EFFECT UNTIL EARLY SATURDAY. NUMEROUS SEVERE
THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA FRIDAY NIGHT WITH
LARGE HAIL...STRONG WINDS AND TORNADOES POSSIBLE. HEAVY RAINFALL
WILL OCCUR WITH THESE STORMS. STAY TUNED TO LOCAL MEDIA OUTLETS
AND NOAA WEATHER RADIO FOR THE LATEST WARNINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND AGAIN
TUESDAY AND WEDNESDAY.

SAVADEL

In the hours before

Local storm report, Jun 26, 8:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     GARRISON                47.65N 101.42W
06/26/2009  E70 MPH          MCLEAN             ND   PUBLIC

            70 MPH ESTIMATED WIND GUST

&&

ASCHLAG
Local storm report, Jun 26, 8:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
850 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     8 W MANDAN              46.83N 101.06W
06/26/2009  E60 MPH          MORTON             ND   TRAINED SPOTTER

            60 MPH ESTIMATED WIND GUST

&&

ASCHLAG
Local storm report, Jun 26, 8:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
856 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HEAVY RAIN       4 E BISMARCK            46.81N 100.70W
06/26/2009  E3.20 INCH       BURLEIGH           ND   PUBLIC

            STILL RAINING.

&&

NHEINERT
Local storm report, Jun 26, 8:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
857 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     2 S BISMARCK            46.78N 100.78W
06/26/2009  M52 MPH          BURLEIGH           ND   OFFICIAL NWS OBS

&&

ASCHLAG
Local storm report, Jun 26, 9:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             MERCER                  47.49N 100.71W
06/26/2009  E1.00 INCH       MCLEAN             ND   TRAINED SPOTTER

&&

ASCHLAG
Special weather statement, Jun 26, 9:10 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT FRI JUN 26 2009

NDZ022-023-025-035>037-046>048-050-051-270345-
BURLEIGH ND-DICKEY ND-EMMONS ND-FOSTER ND-KIDDER ND-LA MOURE ND-LOGAN
ND-MCINTOSH ND-SHERIDAN ND-STUTSMAN ND-WELLS ND-
910 PM CDT FRI JUN 26 2009

...SPECIAL WEATHER STATEMENT FOR EASTERN BURLEIGH...KIDDER...
STUTSMAN...FOSTER...WELLS...SHERIDAN...WESTERN DICKEY...MCINTOSH...
WESTERN LAMOURE...EMMONS AND LOGAN COUNTIES UNTIL 1045 PM CDT...

AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARVEY TO ZEELAND...
AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN WHICH MAY CAUSE
URBAN AND SMALL STREAM FLOODING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JAMESTOWN...
ZEELAND...CHASELEY...NAPOLEON...ROBINSON...DAWSON...MANFRED...
BOWDON...BURNSTAD...TAPPEN...FESSENDEN...WISHEK...VENTURIA...
HEATON...PETTIBONE...DANZIG...HAMBERG...EMRICK...CRYSTAL SPRINGS AND
CATHAY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

FLOODED RAODS AT NIGHT PRESENT A VERY REAL DANGER.

LEBLANG

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:12 PM CDTSevere Thunderstorm WarningBISGrant, Morton63 min
Jun 26, 7:17 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer58 min
Jun 26, 7:22 PM CDTTornado WarningBISMorton23 min
Jun 26, 7:29 PM CDTTornado WarningBISMcLean, Sheridan46 min
Jun 26, 7:37 PM CDTSevere Thunderstorm WarningBISMcLean38 min
Jun 26, 7:43 PM CDTSevere Thunderstorm WarningBISBurleigh, Grant, Morton62 min
Jun 26, 7:55 PM CDTTornado WarningBISBurleigh, Morton35 min
Jun 26, 8:08 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, Kidder, McHenry, McLean and 8 more52 min
Jun 26, 8:33 PM CDTAreal Flood AdvisoryBISWard3 hr
Jun 26, 8:33 PM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Jun 26, 8:46 PM CDTFlash Flood WarningBISBurleigh3 hr
Jun 26, 8:49 PM CDTFlash Flood WarningBISWard3 hr
Jun 26, 11:52 PM CDTAreal Flood AdvisoryBISBurleigh, Kidder, Morton, Sheridan, Wells6 hr
Jun 27, 12:00 AM CDTAreal Flood AdvisoryBISWard6 hr
Jun 27, 2:54 PM CDTSevere Thunderstorm WarningBISMcHenry36 min
Jun 27, 2:58 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux43 min
Jun 27, 3:15 PM CDTSevere Thunderstorm WarningBISRolette50 min

Nearby

Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.